Alert archive / Florida / Special Weather Statements in 2017

Special Weather Statement, NWS Melbourne, FL

August 5, 2017Orange County, Florida

NWS Melbourne, FL issued this special weather statement at Aug 5, 2017, 5:03 PM EDT for Orange County, Florida. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2017, 5:03 PM EDT (21:03 UTC)
Expired
Aug 5, 2017, 5:30 PM EDT
In force
27 min
Issued by
NWS Melbourne, FL

County Orange County, FL

The radar

The Melbourne radar (KMLB), 78 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 5:13 PM EDTTSTM WND GST 53Orlando International A, FLASOS MEASURED WIND GUST OF 46KT/53MPH FROM SE
Aug 5, 5:13 PM EDTTSTM WND GST 53Orlando International A, FLTHE ASOS AT THE ORLANDO INTERNATIONAL AIRPORT MEASURED A PEAK WIND GUST OF 46-KNOTS/53-MPH FROM THE SOUTHEAST AS STRONG THUNDERSTORMS DEVELOPED OVER THE AIRFIELD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 9.1 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2017-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1739 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2017-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1739 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted.

449 
WWUS82 KMLB 052103
SPSMLB

Special Weather Statement
National Weather Service Melbourne FL
503 PM EDT SAT AUG 5 2017
 
FLZ045-053-052130-
Osceola FL-Orange FL-
503 PM EDT SAT AUG 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ORANGE AND
NORTHWESTERN OSCEOLA COUNTIES UNTIL 530 PM EDT...

At 501 PM EDT, National Weather Service meteorologists were tracking 
strong thunderstorms developing near the Orlando International 
Airport. The storms were moving slowly and erratically.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Orlando, Kissimmee, Wedgefield, Bay Lake and Azalea Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2861 8120 2845 8106 2816 8149 2820 8152
      2826 8156 2826 8158 2832 8163
TIME...MOT...LOC 2101Z 229DEG 8KT 2837 8136 

$$

Ulrich

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Aug 5, 3:18 PM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 5, 3:18 PM EDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
318 PM EDT Sat Aug 5 2017

.DISCUSSION...

Currently-Tonight...Shower and thunderstorm activity will
continue to increase, becoming scattered to numerous through mid
to late afternoon, especially across northern portions of central
Florida. Main storm threats will continue to be frequent
lightning, and strong wind gusts as this activity moves toward
the east-northeast and offshore, mainly north of Sebastian Inlet
through this evening. Local WRF indicating some potential for
outflow moving southeast and producing a few additional showers
and storms through the Treasure Coast area. However, MOS PoPs
remain below mentionable levels and latest HRRR runs keep this
area dry into tonight, so will keep PoPs out of the forecast.
However, will have to monitor for any future forecast updates.
High level cloudiness may persist overnight across the region,
with temperatures falling into the mid to upper 70s.

Sun-Mon...High pressure ridge axis across the region lifts into
north Florida tomorrow and remains north of the area into early next
week. This will allow for a deep S/SE flow across east central
Florida. Models have band of deeper moisture lifting north with the
ridge, and substantial drying in the mid levels, leading to below
normal shower and storm coverage Sunday. Eventually deeper
moisture then builds back into the region Monday, with scattered
shower and thunderstorms again expected across the area,
especially across the interior counties where boundary
interactions are more likely. Highs will continue in the low 90s
along the coast to low-mid 90s over the interior.

Tue-Fri...(Previous Discussion) A general persistence to the
synoptic pattern during the mid-week, then a breakdown of the upper
ridge by late in the week and an elongation of the surface ridge as
a low pressure system works its way off the New England Coast Tue
then heads seaward stretching a frontal boundary that will stall out
across the Mid-Atlantic. Even so, a continuance of SE flow best
describes the local setup with periodic moistening/drying off the
Bahama chain. Daily convection will maintain SE-NW skew with better
chances inland mid-late afternoon. Max Temps L90s, with Min Temps
M/U70s. POPs seasonal in nature and relative to coastal/interior
pattern.

The Tropical Atlantic bears monitoring as the week unfolds.

&&

.AVIATION...Greatest potential for tempo IFR/MVFR conditions in
scattered to numerous showers and storms will persist across
northern terminals (north of KMLB) through late afternoon and early
evening. However any outflow from this activity that can shift
southward may initiate additional convection near to after sunset.

Band of deeper moisture pushing north, and mid level drying will
lead to lower than normal storm coverage Sunday.

&&

.MARINE...

Tonight-Monday...Ridge axis will lift into north Florida by tomorrow
and remain north of the area into early next week. Winds will become
southeast increasing to 10 to 15 knots over the waters. Seas will
generally range from 2-4 feet, with isolated to scattered storms
expected over the waters.

Tue-Wed...With the ridge axis situated over North Florida, a
generally light to moderate SE/ESE flow will persist. Seas 2-3 ft
nearshore and 3-4 ft offshore moving toward the coast.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  75  91  77  90 /  30  20  10  30
MCO  76  94  77  92 /  40  20  10  40
MLB  79  90  79  90 /  30  10  10  30
VRB  77  90  78  91 /  10  10  20  30
LEE  77  94  78  94 /  20  20  10  40
SFB  76  94  77  93 /  40  20  10  40
ORL  77  94  78  92 /  40  20  10  40
FPR  76  91  77  90 /  10  20  20  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

PUBLIC/MARINE...Weitlich
AVIATION...Smith
DSS/RADAR/IMPACT WX...Spratt
Hazardous weather outlook, Aug 5, 4:08 AM EDT, 12 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
408 AM EDT Sat Aug 5 2017

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-060200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
408 AM EDT Sat Aug 5 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Daytime heating, boundary interactions, disturbances aloft and
sufficient moisture will allow scattered to numerous showers and
lightning storms to develop across northern portions of east
central Florida this afternoon including metro Orlando, Volusia
and northern Brevard counties. A few of the the storms may become
strong with gusty winds to 40 to 50 mph, cloud to ground lightning
strikes and locally heavy rainfall amounts. A lower coverage of
storms is expected for Osceola, Okeechobee counties and the
Treasure coast though some scattered storms should develop well
inland from the Treasure coast into the late afternoon and
evening as the east coast sea breeze moves well inland.

.MARINE THUNDERSTORM GUST IMPACT...
Scattered mid to late afternoon and evening storms will affect
areas from Kissimmee to Cape Canaveral northward. Some of the
stronger storms may produce gusty winds to 34 knots, as they move
east to northeast up to 15 to 20 mph over inland lakes and
offshore, mainly north of the Cape.

.RIP CURRENT IMPACT...
An east swell at east central Florida beaches today will
contribute to a moderate risk of rip currents today. Remember to
swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
Low level southeast flow around the Atlantic ridge will keep lower
chances for showers and storms near the east coast and scattered
lightning storms expected inland and across the interior each day.
The main thunderstorm hazards will be locally heavy rain, cloud
to ground lightning and gusty winds. An east swell is expected to
continue a moderate risk for rip currents over the weekend into
early next week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.

Volkmer

In the hours before

Local storm report, Aug 5, 4:22 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
422 PM EDT SAT AUG 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND GST     4 NW HAULOVER CANAL     28.78N 80.80W
08/05/2017  M44 MPH          BREVARD            FL   OTHER FEDERAL

            USAF TOWER KSC-0421 MEASURES WIND GUST OF 38KT/44MPH FROM
            E

&&

JRS
Local storm report, Aug 5, 4:35 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MELBOURNE FL
435 PM EDT SAT AUG 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND GST     4 NW HAULOVER CANAL     28.78N 80.80W
08/05/2017  M44.00 MPH       BREVARD            FL   OTHER FEDERAL

            ...UPDATED...USAF TOWER KSC-0421 MEASURES WIND GUST OF
            38KT/44MPH FROM E. THE TOWER SUBSEQUENTLY REPORTED A GUST
            OF 43KT/49MPH FROM E AT 425 PM.

&&

JRS
Special weather statement, Aug 5, 5:03 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Melbourne FL
503 PM EDT SAT AUG 5 2017

FLZ045-053-052130-
Osceola FL-Orange FL-
503 PM EDT SAT AUG 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ORANGE AND
NORTHWESTERN OSCEOLA COUNTIES UNTIL 530 PM EDT...

At 501 PM EDT, National Weather Service meteorologists were tracking
strong thunderstorms developing near the Orlando International
Airport. The storms were moving slowly and erratically.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Orlando, Kissimmee, Wedgefield, Bay Lake and Azalea Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2861 8120 2845 8106 2816 8149 2820 8152
      2826 8156 2826 8158 2832 8163
TIME...MOT...LOC 2101Z 229DEG 8KT 2837 8136

Ulrich

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 8:26 PM EDTSpecial Weather StatementMLBLake64 min
Aug 5, 3:45 PM EDTSpecial Marine WarningMLB90 min
Aug 5, 5:43 PM EDTSpecial Weather StatementMLBOrange32 min
Aug 5, 6:06 PM EDTAreal Flood AdvisoryMLBOsceola54 min

Nearby

Special Weather Statements in Florida, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.